Arizona, 2021

Flash Flooding and Damaging Wind in Arizona, August 10 to 12, 2021

August 10 to 12, 2021 · NWS TWC · 15 events in 2 counties and zones

Multiple rounds of thunderstorms developed and drifted slowly across southeast Arizona from the early morning hours of August 10 through the late night/early morning hours of August 12. Individual storms produced rain of 1 to 2 inches per hour, but some locations where multiple thunderstorm events occurred received 3 to 5 inches of rain during the period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$419,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Multiple rounds of thunderstorms developed and drifted slowly across southeast Arizona from the early morning hours of August 10 through the late night/early morning hours of August 12. Individual storms produced rain of 1 to 2 inches per hour, but some locations where multiple thunderstorm events occurred received 3 to 5 inches of rain during the period. The result was numerous reports of flash flooding, road closures and swift water rescues, especially in Pima and Cochise counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 10, 2:34 AM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 10, 2:34 AM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
234 AM MST Tue Aug 10 2021

.SYNOPSIS...Increasing shower and thunderstorm chances will bring
temperatures a few degrees below average much of this week. Some
storms will generate strong winds and heavy rain.

&&

.DISCUSSION...With high pressure now east of the area again, a
deep southerly flow has returned to SE AZ. Plenty of moisture with
precipitable water values ranging from 1.15 inches near the New
Mexico border to 1.8 inches in the lower deserts. Surface
dewpoints holding easily in the 60s with a long steady fetch of
additional moisture pushing up from the south.

Expect a daily chance of showers and thunderstorms the next few
days before a strong inverted trough pushes slowly in from the
east Friday and Saturday. By then high pressure will be rebuilding
through the central Great Basin to our north. This will reinforce
strong organized thunderstorm outflow from the Mogollon Rim that
should push deep into the lower deserts in the late afternoon and
evening hours. So, severe and flash flood threat to end the week.

&&

.AVIATION...Valid through 11/12Z.
Mostly SCT-BKN clouds 10-14k ft MSL. Isolated to scattered SHRA/TSRA
expected, mainly in afternoon and evening hours. Local MVFR
conditions and gusty winds with SHRA/TSRA. Outside of SHRA/TSRA,
SFC winds will be less than 10 kts following a normal diurnal flow
of sly/sely during the night/early morning and mainly wly/nwly
late morning through afternoon. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Ample moisture this week along with periodic
mid level disturbances will result in at least a mid grade monsoon
pattern. Given the higher levels of moisture and cloud coverage,
temperatures will be cooler this week. Strong, erratic winds and
locally heavy rainfall will be possible with any stronger storms
that develop. 20-foot winds will generally be less than 15 mph when
not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 10, 4:44 AM MST, 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
444 AM MST Tue Aug 10 2021

AZZ504-514-101230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
444 AM MST Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern Pima
County through 530 AM MST...

At 442 AM MST, Doppler radar was tracking a strong thunderstorm over
Marana, moving north at 5 mph.

HAZARD...Winds in excess of 35 mph and brief heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marana, Casas Adobes, Flowing Wells, Tortolita, Catalina State Park,
Catalina Foothills, Picture Rocks and Dove Mountain.

This includes the following highways...
 Interstate 10 between mile markers 235 and 251.
 Route 77 between mile markers 71 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3227 11094 3236 11123 3250 11125 3249 11089
TIME...MOT...LOC 1142Z 193DEG 5KT 3242 11111

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Meyer

The radar

The Phoenix radar (KIWA), 81 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 1 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.

Flash Flood, Pima

When
August 10, 5:30 AM MST to 6:30 AM MST
Where
Pima County, 16.84 mi N of Anegam to 12 mi NNE of Anegam
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.612, -112.000

Heavy rain of 1.5 in less than one hour near Kohatk resulted in minor flooding of two homes in that village.

Thunderstorm Wind, Pima

When
August 10, 6:47 AM MST
Where
Pima County, 1.81 mi NW of Willow Canyon
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
32.400, -110.720

Scout Camp RAWS measured a thunderstorm wind gust to 64 mph.

Flash Flood, Pima

When
August 10, 7:15 AM MST to 9:30 AM MST
Where
Pima County, 5.1 mi SSW of Mt Lemmon to 4.06 mi NNW of Casas Adobes
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
32.385, -110.821

Two to four inches of rain in less than two hours over the Bighorn burn scar area in the Santa Catalina Mountains caused flash flooding of several washes and roadways. Sutherland Wash rose over 5 feet at a gauge just east of Oro Valley and the Canada del Oro Wash also rose, especially downstream of its confluence with the Sutherland Wash. Downstream flash flooding resulted at Overton Rd where 5 people were rescued from two different vehicles which were swept downstream.

Flash Flood, Pima

When
August 10, 8:30 AM MST to 9:30 AM MST
Where
Pima County, 2.01 mi SSW of Mt Lemmon to 2.21 mi NE of Sabino
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
32.424, -110.796

Over one inch of rain in less than an hour caused flash flooding in Sabino Canyon Recreation area and the closure of roadways. Several hikers were stranded and needed to be rescued after floodwaters rose.

Flash Flood, Cochise

When
August 10, 1:51 PM MST to 4:00 PM MST
Where
Cochise County, 4.72 mi W of Palominas to 6.68 mi WNW of Hereford
Cause
Heavy Rain
Property damage
$2,000
Reported by
County Official
Coordinates
31.384, -110.200

Heavy rain of 2 to 3 inches in less than an hour caused flash flooding of several roads in the Sierra Vista area including Moson Rd. and Nevada Rd. A fence near a residence was downed by a wall of water. The water line to the home was also damaged.

Flash Flood, Cochise

When
August 10, 3:00 PM MST to 4:30 PM MST
Where
Cochise County, 6.56 mi W of Mc Neal to 6.99 mi NNE of Bisbee
Cause
Heavy Rain
Reported by
County Official
Coordinates
31.612, -109.781

Two inches of rain in less than an hour caused flash flooding across Davis Rd. between Tombstone and McNeal.

Flash Flood, Pima

When
August 10, 8:15 PM MST to 9:15 PM MST
Where
Pima County, 1.54 mi NE of Kaihon Kug to 0.9 mi SW of Vainom Kug
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.065, -112.000

Two inches of rain in less than an hour caused flash flooding across Highway 86 near Indian Route 26 northwest of Sells.

Heavy Rain, Pima

When
August 10, 10:30 PM MST to August 11, 12:30 AM MST
Where
Pima County, 2.43 mi N of (Dma)davis Monthan A
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
32.205, -110.877

Two inches of rain caused the ceiling to collapse in an apartment complex near 22nd and Craycroft. Twelve apartments sustained damage.

Flash Flood, Pima

When
August 10, 11:30 PM MST to August 11, 4:00 AM MST
Where
Pima County, 2.67 mi N of (Dma)davis Monthan A to 2.23 mi ENE of Tucson
Cause
Heavy Rain
Property damage
$250,000
Reported by
County Official
Coordinates
32.208, -110.874

A large area of two inches of rain occurred in three hours in east Tucson, generally east of Craycroft Rd. to the Rincon Mts. with more than 4 inches of rain from Broadway and Wilmot to Tanque Verde and Pantano Rds. Numerous roads were flooded or damaged including Pima Rd. and Robb Wash. Several swift water rescues of motorists occurred including one vehicle washed downstream near Camino Loma Alta and Old Spanish Trail. Alamo Wash left its banks and flooded several homes between Pima and Speedway.

Flash Flood, Pima

When
August 10, 11:45 PM MST to August 11, 12:30 AM MST
Where
Pima County, 4.57 mi ENE of Casas Adobes to 3.77 mi NNE of Tucson
Cause
Heavy Rain
Reported by
County Official
Coordinates
32.338, -110.904

One inch of rain in less than 1 hour in Catalina Foothills caused flash flooding of River Rd. near Pontatoc Rd.

Lightning, Pima

When
August 11, 3:00 AM MST
Where
Pima County, 2.15 mi SE of Green Vly
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
31.879, -110.943

Lightning struck a house on N Sweet Heather Way in Green Valley causing a small attic fire, which was quickly extinguished.

Flash Flood, Pima

When
August 11, 3:00 AM MST to 5:00 AM MST
Where
Pima County, 2.88 mi SW of Continental to 4.31 mi WSW of Green Vly
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
31.823, -111.017

Heavy rain of 2 to 3.5 in 90 minutes caused flash flooding of washes and the closure of many roadways in Green Valley.

Flash Flood, Pima

When
August 11, 5:00 AM MST to 7:00 AM MST
Where
Pima County, 3.44 mi WSW of Twin Buttes to 5.21 mi ESE of Twin Buttes
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
31.883, -111.125

Heavy rain of 1 to 2 in 90 minutes caused flash flooding in rural areas west of Green Valley. Mission Rd. north of Duval Mine Rd. was closed.

Flash Flood, Cochise

When
August 11, 2:45 PM MST to 5:30 PM MST
Where
Cochise County, 1.26 mi SSE of Double Abode to 3.95 mi SSW of (Dug)bisbee Douglas
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.454, -109.689

One to two inches of rain in less than an hour along Whitewater Draw caused flash flooding downstream where a vehicle abandoned in floodwaters was swept downstream at Kings Hwy. Brooks Rd. was also closed.

Flash Flood, Pima

When
August 12, 1:00 AM MST to 4:00 AM MST
Where
Pima County, 3.66 mi SSE of Tuscon Marana Nw Airport to 7.87 mi ENE of Old Tuscon
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.371, -111.197

A broad area of 1.5 of rain, with pockets of 3 to 4, fell in less than 90 minutes and caused numerous road closures from Picture Rocks to Saguaro National Park West to southeast of Three Points. Kinney Rd. near Sonora Desert Museum was one of the major roads that was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981160, 981167, 981164, 981166, 981169, 981168, 981170, 981173, 981171, 981172, 981174, 981221, 981222, 981225, 981231.